Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Huntsville, AL

March 5, 2004Cullman County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 5, 2004, 10:14 PM CST for Cullman County, Morgan County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2004, 10:14 PM CST (04:14 UTC)
Expired
Mar 5, 2004, 11:00 PM CST
In force
46 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Cullman County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 100 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 5:40 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WUUS54 KHUN 060414
SVRHUN
ALC043-103-060500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1014 PM CST FRI MAR 5 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA
  MORGAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 1100 PM CST

* AT 1010 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES SOUTH OF TRINITY TO 18
  MILES WEST OF WEST POINT...MOVING EAST AT 55 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BAILEYTON...CULLMAN...DECATUR...EVA...FAIRVIEW...FALKVILLE...
  HARTSELLE...PRICEVILLE...SOMERVILLE AND SOUTH VINEMONT.

WIND GUSTS TO 65 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU ARE 
IN THE PATH OF THIS STORM...MOVE TO A STURDY SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE 
TORNADOES WITH LITTLE ADVANCE WARNING.

LAT...LON 3461 8715 3414 8740 3412 8664 3456 8655

$$ 

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 8:45 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 5, 8:45 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CST FRI MAR 5 2004

.DISCUSSION...
VERY MOIST AIRMASS WITH DEWPOINTS IN THE MID/UPPER 60S STILL OVER
ALL OF ALABAMA. COLD FRONT OVER MO BOOTHEEL. STLT CONTINUES TO
SHOWS COOLING CLOUD TOPS OVER OUR CWA AS STRONG 5H JET OVERHEAD. 8H
WINDS ARE ARND 50/60 KTS FROM S/SW. RADAR SHOWS LINE OF STRONG TO
SEVERE TSRA FROM ERN PARTS OF THE OHIO VALLEY THRU AL AND INTO
ERN LA.

WITH UPPER LEVEL WINDS PARALLEL TO FRONT...LINE OF STORMS WILL
SLOWLY MOVE EAST OVER NIGHT. THUS THREAT OF FLOODING WILL CONTINUE
AND WE ARE RECEIVING MANY REPORTS OF FLOODING BUT NOT MUCH IN THE WAY
OF SEVERE WX (WIND DAMAGE/HAIL/TORNADOES).

CURRENT ZONES LOOK ON TRACK...WILL KEEP FLOOD WATCH GOING AND WILL
NOT REMOVE ANY COUNTIES OUT OF THE TORNADO WATCH ATTM.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FOR ALL ZONES TIL 4 AM/TORNADO WATCH ALL ZONES
TIL 11 PM.
TN...FLOOD WATCH FOR ALL ZONES TIL 4 AM/TORNADO WATCH ALL ZONES
TIL 11 PM.

&&

007
Hazardous weather outlook, Mar 5, 6:23 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
623 PM CST FRI MAR 5 2004

ALZ001>010-016-TNZ076-096-097-060500-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
623 PM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

...TORNADO WATCH UNTIL 11 PM FOR ALL OF THE TENNESSEE VALLEY...
...A FLOOD WATCH IS IN EFFECT FOR TONIGHT ACROSS THE TENNESSEE
VALLEY...

A PERIOD OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE...WITH MANY
LOCATIONS POTENTIALLY RECEIVING 1 TO 2 INCHES OF RAINFALL THROUGH
TONIGHT WITH SOME ISOLATED AMOUNTS UPWARDS OF 3 INCHES. WITH THE
GROUND NEARLY SATURATED FROM HEAVY RAINS OF EARLIER THIS WEEK...RAPID
RUNOFF FROM THE ADDITIONAL RAIN MAY RESULT IN THE THREAT FOR FLASH
FLOODING.  IN ADDITION...AREA RIVERS AND STREAMS MAY APPROACH OR
EXCEED FLOOD STAGE AS THE HEAVY RAIN FALLS.

SEVERE WEATHER WILL ALSO BE POSSIBLE THIS EVENING ACROSS ALL OF THE
TENNESSEE VALLEY. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL QUICKLY TAPER OFF FROM WEST TO EAST
BY SATURDAY MORNING AS THE COLD FRONT MOVES THROUGH.

A RETURN TO DRY AND COOLER WEATHER THROUGH THE REST OF THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
ARE REQUIRED FOR FLOODING AND SEVERE WEATHER TONIGHT.

007

In the hours before

Special weather statement, Mar 5, 7:49 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
749 PM CST FRI MAR 5 2004

ALZ001>003-060300-
COLBERT-FRANKLIN AL-LAUDERDALE-
749 PM CST FRI MAR 5 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN
NORTHWEST ALABAMA...

A LINE OF STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS LAUDERDALE...
COLBERT AND FRANKLIN COUNTIES IN NORTHWEST ALABAMA.  SEVERAL
REPORTS OF WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL WERE RECEIVED
BY THE WEATHER SERVICE IN HUNTSVILLE. INDIVIDUAL STORMS ARE
MOVING TO THE NORTHEAST AT 60 MPH WHILE THE LINE OF STORMS SLOWLY
DRIFTS TO THE EAST.

EXPECT WIND GUSTS OVER 50 MPH...VERY HEAVY RAIN WITH FLOODING...AND A
FEW ISOLATED TORNADOES WITH THESE STORMS. THE SEVERE WEATHER WILL
BEGIN TO DISSIPATE BETWEEN 11 PM AND MIDNIGHT.

THERE IS ALSO A TORNADO WATCH IN EFFECT FOR ALL OF THE TENNESSEE
VALLEY UNTIL 11 PM.

007
Special weather statement, Mar 5, 8:10 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
810 PM CST FRI MAR 5 2004

ALZ005-060315-
LIMESTONE-
810 PM CST FRI MAR 5 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN
LIMESTONE COUNTY...

AT 810 PM...STRONG THUNDERSTORMS ARE MOVING INTO EASTERN LIMESTONE
COUNTY. INDIVIDUAL STORMS ARE MOVING TO THE NORTHEAST AT 60 MPH WHILE
THE LINE OF STORMS SLOWLY DRIFTS TO THE EAST.

EXPECT WIND GUSTS OVER 50 MPH AND VERY HEAVY RAIN WITH FLOODING.
THERE IS ALSO A POSSIBILITY OF A FEW ISOLATED TORNADOES WITH
THESE STORMS.

A TORNADO WATCH IS ALSO IN EFFECT FOR ALL OF THE TENNESSEE VALLEY
UNTIL 11 PM.

007

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:26 PM CSTTornado WarningHUNColbert, Franklin, Lauderdale49 min
Mar 5, 6:38 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Mar 5, 7:10 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale20 min
Mar 5, 8:17 PM CSTFlash Flood WarningHUNLimestone6 hr
Mar 5, 8:25 PM CSTSevere Thunderstorm WarningHUNLimestone35 min
Mar 5, 8:31 PM CSTSevere Thunderstorm WarningHUNFranklin29 min
Mar 5, 8:52 PM CSTFlash Flood WarningHUNLawrence5 hr
Mar 5, 8:53 PM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence37 min
Mar 5, 9:15 PM CSTSevere Thunderstorm WarningHUNLimestone30 min
Mar 5, 9:31 PM CSTTornado WarningHUNLimestone, Madison29 min
Mar 5, 9:48 PM CSTFlash Flood WarningHUNMadison4 hr
Mar 5, 10:00 PM CSTFlash Flood WarningHUNMorgan4 hr
Mar 5, 10:05 PM CSTSevere Thunderstorm WarningHUNMadison25 min
Mar 5, 10:46 PM CSTFlash Flood WarningHUNCullman, Jackson, Marshall6 hr
Mar 6, 12:00 AM CSTFlash Flood WarningHUNDeKalb6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.